Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter November 28, 2015

Symplectic Lefschetz fibrations on adjoint orbits

Elizabeth Gasparim, Lino Grama and Luiz A. B. San Martin
From the journal Forum Mathematicum


We prove that adjoint orbits of semisimple Lie algebras have the structure of symplectic Lefschetz fibrations. We describe the topology of the regular and singular fibres, in particular we calculate their middle Betti numbers.

MSC 2010: 32S50; 32L05; 53D99

Communicated by Jörg Brüdern

Funding source: Fundação de Amparo à Pesquisa do Estado de São Paulo

Award Identifier / Grant number: 2012/10179-5

Award Identifier / Grant number: 2014/17337-0

Award Identifier / Grant number: 2012/18780-0

Funding source: Conselho Nacional de Desenvolvimento Científico e Tecnológico

Award Identifier / Grant number: 303755/2009-1

Funding statement: The authors acknowledge support of Fapesp grants 2012/10179-5, 2014/17337-0, 2012/18780-0 and CNPq grant 303755/2009-1.

We thank Ron Donagi, Ludmil Katzarkov and Tony Pantev for enlightening discussions.


[1] Amorós J., Bogomolov F., Katzarkov L. and Pantev T., Symplectic Lefschetz fibrations with arbitrary fundamental groups, J. Differential Geom. 54 (2000), no. 3, 489–545. 10.4310/jdg/1214339791Search in Google Scholar

[2] Atiyah M., Convexity and commuting hamiltonians, Bull. Lond. Math. Soc. 14 (1982), 1–15. 10.1112/blms/14.1.1Search in Google Scholar

[3] Azad H., van den Ban E. and Biswas I., Symplectic geometry of semisimple orbits, Indag. Math. (N.S.) 19 (2008), no. 4, 507–533. 10.1016/S0019-3577(09)00010-XSearch in Google Scholar

[4] Donaldson S. K., Lefschetz fibrations in symplectic geometry, Doc. Math. J. DMV Extra Vol. ICM Berlin 1998 2 (1998), 309–314. Search in Google Scholar

[5] Duistermaat J. J., Kolk J. A. C. and Varadarajan V. S., Functions, flows and oscillatory integrals on flag manifolds and conjugacy classes in real semisimple Lie groups, Compos. Math. 49 (1983), 309–398. Search in Google Scholar

[6] Gasparim E., Grama L. and San Martin L. A. B., Adjoint orbits of semisimple Lie groups and Lagrangian submanifolds, preprint 2014, Search in Google Scholar

[7] Gompf R. E., Symplectic structures from Lefschetz pencils in high dimensions, Proceedings of the Casson Fest, Geom. Topol. Monogr. 7, Geometry and Topology Publications, Coventry (2004), 267–290. 10.2140/gtm.2004.7.267Search in Google Scholar

[8] Gompf R. E. and Stipsicz A., An Introduction to 4-Manifolds and Kirby Calculus, Grad. Stud. Math. 20, American Mathematical Society, Providence, 1999. 10.1090/gsm/020Search in Google Scholar

[9] Guillemin V. and Sternberg S., Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491–513. 10.1007/BF01398933Search in Google Scholar

[10] Kocherlakota R. R., Integral homology of real flag manifolds and loop spaces of symmetric spaces, Adv. Math. 110 (1995), 1–46. 10.1006/aima.1995.1001Search in Google Scholar

[11] Kostant B., On convexity, the Weyl group and the Iwasawa decomposition, Ann. Sci. Éc. Norm. Supér. (4) 6 (1973), 413–455. 10.24033/asens.1254Search in Google Scholar

[12] San Martin L. A. B., Álgebras de Lie, 2nd ed., Editora Unicamp, Campinas, 2010. Search in Google Scholar

[13] Seidel P., Vanishing cycles and mutations, European Congress of Mathematics. Vol. II (Barcelona 2000), Progr. Math. 202, Birkhäuser, Basel (2001), 65–85. 10.1007/978-3-0348-8266-8_7Search in Google Scholar

Received: 2015-2-25
Published Online: 2015-11-28
Published in Print: 2016-9-1

© 2016 by De Gruyter